Alabama, 2012Damaging Wind in Alabama, May 13, 2012
May 13, 2012 · NWS HUN · 3 events in 2 counties and zones
A miniature supercell thunderstorm produced at least two funnel cloud reports as it traversed the Limestone and Morgan County line along the Tennessee River and Lake Wheeler. This rotating storm produced wind damage at a carbon fiber plant in Decatur.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A miniature supercell thunderstorm produced at least two funnel cloud reports as it traversed the Limestone and Morgan County line along the Tennessee River and Lake Wheeler. This rotating storm produced wind damage at a carbon fiber plant in Decatur. Thunderstorms that afternoon and evening developed along a north-south surface trough axis beneath a mid to upper level trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 13, 12:45 PM CST, 3 hours 53 minutes earlier.
Area forecast discussion, May 13, 12:45 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CDT SUN MAY 13 2012
.DISCUSSION...
WILL GO WITH NAM FOR SHORT TERM AND GFS FOR LONG TERM PORTIONS OF
FCST.
SFC LOW HAS NOW MOVED OVER THE BNA AREA WITH A WEAK CDFNT EXTENDING
JUST EAST OF THE MS RIVER. IT ALSO LOOKS LIKE ANOTHER WEAK AREA OF
LOW PRESSURES WAS OVER THE BHM AREA. UNDER THICK CLOUD COVER AND
SHRA...TEMPS DID NOT WARM UP MUCH TODAY ACROSS THE TN VALLEY. ATTM
TEMPS WERE RANGING FROM THE UPPER 60S TO THE LOWER 70S.
PCPN WILL CONTINUE TO TAPER OFF TONIGHT BUT DUE TO THE SFC CDFNT/BROAD
UPPER TROF AND MODEL SOUNDINGS SHOWING SOME INSTABILITY...WILL KEEP
CHC POPS IN ACROSS THE CWA. WILL ALSO MENTION AN ISOLATED TSRA BUT
NO SVR WX IS EXPECTED. ANY RAINFALL WILL BE ON THE LIGHT SIDE...GENERALLY
UNDER A QUARTER OF AN INCH.
MONDAY/TUESDAY...WITH THE SLOW MOVING UPPER TROF STILL MOVING ACROSS
THE TN VALLEY WILL KEEP A LOW POP FOR SHRA ACROSS THE CWA FROM 12Z TO
00Z. AFTER 00Z WILL REMOVE ANY CHC OF PCPN AS THE UPPER TROF SHOULD
BE MOVING OUT OF THE CWA. TUESDAY MAY BE A LITTLE TRICKY WITH
POPS...AS NAM SHOWS IT DRY BUT GFS HINTS AT SOME AFTN/EVENING
SHRA/TSRA. FOR NOW WILL GO WITH THE NAM AND KEEP IT DRY.
WEDNESDAY THRU SUNDAY...KEPT THIS PERIOD DRY AS WELL...BUT WOULD NOT BE
SURPRISED IF A FEW AFTN/EVENING SHRA/TSRA WOULD POP UP THRU THE
MIDDLE OF NEXT WEEK. THEN A UPPER RIDGE BEGINS TO BUILD ACROSS THE
REGION BY THE END OF NEXT WEEK WITH TEMPS WARMING UP INTO THE UPPER
80S. THUS SINCE THE CHC OF PCPN LOOKS VERY LOW ATTM FOR THIS TIME
FRAME...WILL KEEP DRY.
07
&&
.AVIATION...
/ISSUED 1227 PM CDT SUN MAY 13 2012/
FOR 18Z TAFS...CIGS BELOW ALT REQ ARE EXPECTED TO CONTINUE
THROUGH MUCH OF THE DAY. FLUCTUATIONS IN CIGS ARE EXPECTED INTO THE
AFTERNOON...WITH PERIODS OF LIFTING TO MVFR OR DROPPING TO NEAR ALT
MINS. EXPECT MANY OF THESE FLUCTUATIONS TO BE SHORT LIVED...UNTIL THE
LOW PRESSURE SYSTEM TRACKING NE FROM NEAR COLUMBUS, MS, MOVES EAST OF
THE TERMINALS NEAR 20-22Z. WINDS WILL SHIFT TO BE OUT OF THE WNW
BEHIND THE SYSTEM AND RAIN WILL TAPER OFF...BUT LOW CIGS WILL REMAIN.
THE CLEARING EDGE OF THE DECK WILL APPROACH KMSL TONIGHT BUT THE RAIN
FROM TODAY SHOULD HELP BUILD BACK THE STRATUS DECK AND LOWER IT TO
NEAR ALT MINS DURING THE EARLY MORNING HRS...WITH FLT CONDS IMPROVING
AFTER SUNRISE.
CCC
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 62 76 57 81 56 / 40 20 20 10 10
SHOALS 60 77 58 82 57 / 30 20 20 10 10
VINEMONT 61 75 56 79 56 / 40 20 20 10 10
FAYETTEVILLE 59 74 55 78 55 / 40 20 20 10 10
ALBERTVILLE 61 75 56 79 56 / 40 20 20 10 10
FORT PAYNE 59 75 56 78 55 / 50 20 20 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 13, 10:11 AM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1111 AM CDT SUN MAY 13 2012
ALZ001>010-016-TNZ076-096-097-140500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1111 AM CDT SUN MAY 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY
BEFORE TAPERING OFF LATE TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 13, 3:14 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
414 PM CDT SUN MAY 13 2012
ALZ004-005-007-132200-
LAWRENCE-LIMESTONE-MORGAN-
414 PM CDT SUN MAY 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE AND MORGAN
COUNTIES UNTIL 500 PM CDT...
AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR NEEL...OR 9 MILES WEST OF
HARTSELLE...MOVING NORTHEAST AT 15 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BASHAM.
FLINT CITY...HARTSELLE.
DECATUR.
PRICEVILLE.
MOORESVILLE...BELLE MINA.
RAINFALL AMOUNTS UP TO AN INCH AND A HALFARE POSSIBLE FROM THE
THUNDERSTORM THROUGH 5 PM CDT. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3453 8722 3475 8681 3471 8678 3455 8679
3455 8676 3459 8671 3452 8667 3437 8712
TIME...MOT...LOC 2113Z 243DEG 15KT 3450 8707
CASpecial weather statement, May 13, 3:26 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
426 PM CDT SUN MAY 13 2012
ALZ005-006-132215-
LIMESTONE-MADISON-
426 PM CDT SUN MAY 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 515 PM CDT...
AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR RIPLEY...OR 8 MILES
SOUTHWEST OF ATHENS...MOVING EAST AT 15 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CARTWRIGHT.
RIPLEY.
TANNER.
ATHENS.
FRENCH MILL.
CAPSHAW...HARVEST.
RAINFALL AMOUNTS OF ONE AND A HALF INCHES ARE POSSIBLE FROM THE
THUNDERSTORM THROUGH 515 PM CDT. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3478 8663 3466 8707 3467 8709 3473 8714
3476 8722 3480 8724 3500 8679 3499 8674
TIME...MOT...LOC 2126Z 255DEG 13KT 3475 8709
CASpecial weather statement, May 13, 4:15 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
515 PM CDT SUN MAY 13 2012
ALZ004-005-007-132300-
LAWRENCE-LIMESTONE-MORGAN-
515 PM CDT SUN MAY 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE AND MORGAN
COUNTIES UNTIL 600 PM CDT...
AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR RIPLEY...OR 9 MILES
NORTHWEST OF DECATUR...MOVING EAST AT 15 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
TANNER...DECATUR.
BELLE MINA...MOORESVILLE.
RAINFALL AMOUNTS OF ONE AND A HALF INCHES ARE POSSIBLE FROM THE
THUNDERSTORM THROUGH 6 PM CDT. PORTIONS OF SOUTHWESTERN LIMESTONE
COUNTY MAY RECEIVE UP TO TWO INCHES OF TOTAL RAINFALL BEFORE THE
ACTIVITY MOVES TO THE EAST DUE TO REPEATED TRAINING OF CELLS OVER
THE SAME AREAS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3479 8679 3458 8679 3455 8679 3455 8678
3454 8678 3462 8721 3480 8718
TIME...MOT...LOC 2213Z 278DEG 12KT 3470 8708
CAFunnel Cloud, Limestone
- When
- May 13, 4:38 PM CST
- Where
- Limestone County, 2.66 mi ESE of Lawngate
- Reported by
- Trained Spotter
- Coordinates
- 34.700, -87.040
A brief funnel cloud was reported from a spotter traveling along Highway 24/Gordon Terry Parkway. The spotter was looking north from their location just west of Decatur. Location of the funnel cloud was estimated by radar.
Thunderstorm Wind, Morgan
- When
- May 13, 4:55 PM CST
- Where
- Morgan County, 1.76 mi N of Moulton Hgts
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.626, -87.020
A 25 x 40 foot section of a wall was knocked out of the Toray Plant just northwest of Decatur. Initial report came into local TV media outlet which was forwarded to NWS. Time estimated from radar.
Funnel Cloud, Limestone
- When
- May 13, 5:25 PM CST
- Where
- Limestone County, 0.89 mi SW of Whiteside
- Reported by
- Storm Chaser
- Coordinates
- 34.620, -86.960
A UA-Huntsville reserach meteorologist observed a brief funnel cloud looking north from the Bee Line Highway Bridge over the Tennessee River, just northeast of Decatur. The funnel was estimated to be 0.5 to 1.0 miles north/northwest of the observers location over Lake Wheeler.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 13, 20121 death · 3 injured · 3 events
- Wildfire in Arizona, May 13 to 31, 20128 injured · 1 event
- Tornado and Hail in New Mexico, May 13, 2012$1,000 · EF1 · 5 events
- Flash Flooding and Hail in New Mexico, May 13, 20121 in hail · 8 events
- Hail in New Mexico, May 13, 20121.25 in hail · 6 events
- Damaging Winds in Texas, May 13 to 14, 201267 kt wind · 6 events
- Damaging Wind and Heavy Rain in Florida, May 13, 2012$500 · 4 events
- Hail in Colorado, May 13, 20121 in hail · 2 events
- Wildfire in Colorado, May 13 to 31, 20122 events
- Waterspout in Gulf of Mexico, May 13, 20121 event
- Tornado in Alabama, May 13, 2012EF0 · 1 event
- Hail in Georgia, May 13, 20121 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374895, 374904, 374908.